Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Maximal $ C\sp{\ast} $-subalgebras of a Banach algebra


Author: Ellen Torrance
Journal: Proc. Amer. Math. Soc. 25 (1970), 622-624
MSC: Primary 46.65
DOI: https://doi.org/10.1090/S0002-9939-1970-0259629-7
MathSciNet review: 0259629
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ A$ be a complex Banach algebra with identity and let $ H$ be its set of hermitain elements. It is shown that $ H + iH$ is a $ {C^{\ast}}$-algebra if and only if $ {h^2} \in H + iH$ whenever $ h \in H$; and that every $ {C^{\ast}}$-subalgebra of $ A$ is contained in $ H + iH$.


References [Enhancements On Off] (What's this?)

  • [1] E. Berkson, Some characterizations of $ {C^{\ast}}$-algebras, Illinois J. Math. 10 (1966), 1-8. MR 32 #2922. MR 0185455 (32:2922)
  • [2] B. W. Glickfeld, A metric characterization of $ C(X)$ and its generalization to $ {C^{\ast}}$-algebras, Illinois J. Math. 10 (1966), 547-556. MR 34 #1865. MR 0201988 (34:1865)
  • [3] G. Lumer, Semi-inner-product spaces, Trans. Amer. Math. Soc. 100 (1961), 29-43. MR 24 #A2860. MR 0133024 (24:A2860)
  • [4] -, Spectral operators, hermitian operators, and bounded groups, Acta Sci. Math. Szeged 25 (1964), 75-85. MR 29 #6329. MR 0169074 (29:6329)
  • [5] T. W. Palmer, Characterizations of $ {C^{\ast}}$-algebras, Bull. Amer. Math. Soc. 74 (1968), 538-540. MR 36 #5709. MR 0222659 (36:5709)
  • [6] -, Unbounded normal operators on Banach spaces, Ph.D. Thesis, Harvard University, Cambridge, Mass., 1965.
  • [7] I. Vidav, Eine metrische Kennzeichnung der selbstadjungierten Operatoren, Math. Z. 66 (1956), 121-128. MR 18, 912. MR 0084733 (18:912a)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46.65

Retrieve articles in all journals with MSC: 46.65


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1970-0259629-7
Keywords: $ {C^{\ast}}$-algebra, hermitian element of $ B$-algebra, semi-innerproduct, $ {C^{\ast}}$-subalgebra
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society